What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 2:11 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 2:11 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
311 AM CDT Tue Jul 4 2017
.NEAR TERM...(Today and Tonight)
Issued at 310 AM CDT Tue Jul 4 2017
A convectively enhanced MCV is currently moving across central TN
within a mean zonal flow aloft. With this lifting mechanism and
enough instability for deep convective updrafts, showers and
thunderstorms continue to pivot around the southern flank of the MCV
over northern Alabama. Rainfall rates have been quite impressive with
some areas receiving around 1-2 inches with the passing showers and
storms. Flash flooding may also occur due to training of storms over
the forecast. In addition, some fog formation is possible in between
any of these storms and over NW AL where cloud cover has receded
somewhat. Because of this, have added patchy dense fog to the
forecast in addition to the prevailing thunderstorms through 12Z this
morning.
As the MCV remains on its east/northeast path, there may be a ribbon
of scattered storms that develop on its southern flank later on
Tuesday morning and afternoon. Not as confident in the development
this afternoon given any mesoscale details that may/may not be
resolved by the models and have only included chance POPs/WX for now.
Some strong storms are possible given the unstable environment
especially with daytime heating. Any storms that do develop with a
threat for gusty winds up to 40 MPH and heavy rainfall. Flash
flooding may also be possible through this morning given the already
saturated soils from all of the rain that has occurred over the last
several days. There may actually be a break in the convective
activity sometime between 21Z- 06Z if the latest hi res model output
verifies. Have incorporated a lower POP for this time period, but
keep in mind that there could still be isolated storms through this
evening with any outdoor activities that are planned.
.SHORT TERM...(Wednesday through Thursday night)
Issued at 310 AM CDT Tue Jul 4 2017
An additional shortwave trough currently causing widespread
convection over the Southern Plains will gradually move east.
Convective initiation and sustenance of deep convective updrafts will
continue eastward just ahead of this trough. The primary hi-res and
med range models depict a slow motion towards the MS River Valley by
early Wednesday morning as the surface low tracks across MO/AR
border. Then, with antecedent unstable environment with MLCAPEs
around 800-1500 J/kg, PWATs around 1.8 inches, and 'dry' low-levels
(inverted V signature) noted on forecast soundings, there could be a
threat for microbursts along with heavy rainfall. The 'dry' low-
levels are likely the result of breaks/receding of the cloud cover. A
trailing frontal boundary will likely stall over the TN Valley in
the wake of this shortwave trough de-amplifying and moving towards
the OH River valley. As it slowly approaches additional storms look
possible on Wednesday night, but will likely be of the pulse-like,
slow-moving variety. The trailing frontal boundary will likely cause
widespread showers and thunderstorms on Thursday and have raised POPs
to show this potential especially during peak daytime heating. Once
again, flash flooding and possibly river flooding are threats if this
rainfall materializes with the saturated soils. Did incorporate a
gradient in the POPs for Thursday night as the front sags south.
Temperatures during this timeframe will be challenging with spatial
coverage of storms. So, have kept a blend of near normal daytime
highs on Wednesday and below normal (in the 80s) for Thursday given
expected higher potential for storms.
.LONG TERM...(Friday through Monday)
Issued at 310 AM CDT Tue Jul 4 2017
The medium range forecast still looks about on track from this time
yesterday. The cold front and positively tilted 5h trough should be
southeast of the area Friday, but quickly followed up by a stronger
cold front on Saturday. This should bring a decent round of showers
and a few strong thunderstorms. CAPE values just ahead of the
front should run from 2-3k J/kg with 6km bulk shears of 20-30kt.
Surface high pressure will build into the upper OH valley on Sunday
allowing for one day of dew points falling into the 50s to lower 60s.
However, both the GFS and ECMWF are retreating this high quicker
this model run allowing low level moisture to return back northward
sooner. We should see dew points back into the 70s by late Monday
into Tuesday, along with low chances of ordinary showers and
thunderstorms. High temperatures will remain slightly below normal
with highs in the middle to upper 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM CDT Mon Jul 3 2017
Clusters of shra/tsra continue to affect parts of NW AL leading into
N cntrl AL, although much of the activity may now be just E of the
KMSL terminal. This activity should continue to advance ewd into the
overnight hrs, as an upper disturbance moves across the region, and
may impact the KHSV airport thru 08Z. Much of this activity does look
to taper off from the W going into the early morning hrs, although
lower cigs around 2-3K ft may be in place over much of the area.
There could be some fog formation in between low cloud development
and may amend TAFs to include if it materializes between 10Z-14Z.
Overall conds should improve heading into the late morning period, as
cigs lift above VFR criteria and sfc winds turn toward the W near
10-12KT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...17
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 4, 3:02 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
402 AM CDT Tue Jul 4 2017
ALZ001>010-016-TNZ076-096-097-042100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
402 AM CDT Tue Jul 4 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Clusters of heavy showers and thunderstorms will continue this
morning. By afternoon, the activity should be scattered. A few
strong thunderstorms will be capable of wind gusts over 40 mph.
Locally heavy rainfall may also result in ponding of water on
roadways and flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
On Thursday, a cold front may bring a few strong thunderstorms with
locally heavy rainfall and the potential for flash flooding.
A stronger cold front will arrive Saturday bringing another round of
strong thunderstorms with locally heavy rainfall.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jul 3, 11:03 PM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1203 AM CDT TUE JUL 4 2017
ALZ006>008-016-040545-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
1203 AM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHEASTERN MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 1245 AM CDT...
At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cullman, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cullman, Guntersville, Arab, Hanceville, Owens Cross Roads, Holly
Pond, Morgan City, Vinemont, Baileyton and Eva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3425 8692 3463 8638 3436 8616 3421 8641
3426 8644 3425 8652 3419 8655 3418 8655
3412 8660 3412 8663 3409 8666 3408 8669
3409 8669 3408 8670 3405 8668 3406 8670
3404 8670 3402 8673
TIME...MOT...LOC 0503Z 237DEG 37KT 3418 8686Special weather statement, Jul 4, 1:17 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
217 AM CDT TUE JUL 4 2017
ALZ005-006-040745-
Madison AL-Limestone AL-
217 AM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND SOUTHEASTERN
LIMESTONE COUNTIES UNTIL 245 AM CDT...
At 217 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of the Huntsville International Airport, moving northeast
at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Redstone Arsenal,
Meridianville, Hazel Green, Gurley, Triana and Marshall Space Flight
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3466 8637 3457 8688 3458 8689 3478 8694
3493 8649
TIME...MOT...LOC 0717Z 245DEG 31KT 3466 8682Special weather statement, Jul 4, 2:41 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
341 AM CDT TUE JUL 4 2017
ALZ006-008>010-TNZ097-040945-
Marshall AL-Madison AL-De Kalb AL-Jackson AL-Franklin TN-
341 AM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTH CENTRAL
MARSHALL...SOUTHEASTERN MADISON...NORTHEASTERN DEKALB AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 445 AM CDT...
At 340 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered over Gurley, or 11 miles east of Huntsville,
moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Owens Cross Roads, Hollywood,
Grant, Skyline, Gurley, Woodville and Ider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3447 8647 3483 8646 3507 8586 3499 8586
3498 8561 3473 8556
TIME...MOT...LOC 0840Z 244DEG 40KT 3471 8639Special weather statement, Jul 4, 3:21 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
421 AM CDT TUE JUL 4 2017
ALZ006>010-TNZ096-097-041015-
Marshall AL-Madison AL-Morgan AL-De Kalb AL-Jackson AL-Franklin TN-
Lincoln TN-
421 AM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN MARSHALL...
MADISON...NORTHEASTERN DEKALB...EAST CENTRAL MORGAN...SOUTHEASTERN
LINCOLN AND SOUTHERN FRANKLIN COUNTIES UNTIL 515 AM CDT...
At 419 AM CDT, Doppler radar was tracking a cluster of heavy
thunderstorms centered over southeastern Huntsville, moving east at
45 mph.
Brief wind gusts of 30 mph will be possible along with heavy
rainfall and reduced visibility.
Locations impacted include...
Huntsville, Madison, Scottsboro, Winchester, Bridgeport, Moores Mill,
Meridianville, Redstone Arsenal, Hazel Green and Henagar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3441 8677 3476 8676 3508 8650 3523 8588
3522 8586 3499 8586 3498 8561 3464 8554
TIME...MOT...LOC 0919Z 257DEG 40KT 3465 8654Special weather statement, Jul 4, 3:51 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 AM CDT TUE JUL 4 2017
ALZ001>005-041045-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
451 AM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
LIMESTONE...COLBERT...NORTHERN FRANKLIN AND NORTHERN LAWRENCE
COUNTIES UNTIL 545 AM CDT...
At 449 AM CDT, Doppler radar was tracking a band of heavy
thunderstorms along a band from 8 miles north of Belgreen to near
Athens. These cells are moving east northeast at 40 mph.
Rainfall of one to two inches per hour will occur along this band of
showers and thunderstorms leading to ponding of water and minor
street flooding.
Locations impacted include...
Florence, Athens, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
Red Bay, Rogersville, Ardmore and Killen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3466 8812 3500 8716 3499 8685 3471 8687
3466 8707 3468 8710 3465 8711 3438 8816
TIME...MOT...LOC 0949Z 257DEG 37KT 3460 8792Special weather statement, Jul 4, 4:24 AM CST, 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
524 AM CDT TUE JUL 4 2017
ALZ005-006-009-TNZ076-096-097-041145-
Madison AL-Limestone AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
524 AM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...NORTHEASTERN LIMESTONE...SOUTHEASTERN MOORE...LINCOLN AND
FRANKLIN COUNTIES UNTIL 645 AM CDT...
At 522 AM CDT, Doppler radar was tracking a band of heavy showers
and thunderstorms from near Harvest to 5 miles west of Huntland,
moving east northeast 35 mph.
Additional rainfall of 1 to 2 inches in some areas are expected
which could lead to minor street flooding.
Locations impacted include...
Winchester, Fayetteville, Moores Mill, Meridianville, Hazel Green,
Decherd, Estill Springs, Cowan and Ardmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3529 8592 3522 8586 3499 8586 3498 8561
3478 8686 3512 8683 3534 8604
TIME...MOT...LOC 1022Z 251DEG 40KT 3488 8671